Kansas, 2020

Hail and Damaging Winds in Kansas, July 29, 2020

July 29, 2020 · NWS GLD · 7 events in 5 counties and zones

Clusters of thunderstorms developed in northwestern Kansas during the afternoon and evening hours of July 29th. These thunderstorms produced hail up to half dollar size along with damaging wind gusts up to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Clusters of thunderstorms developed in northwestern Kansas during the afternoon and evening hours of July 29th. These thunderstorms produced hail up to half dollar size along with damaging wind gusts up to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 2:36 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 29, 2:36 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
236 PM MDT Wed Jul 29 2020

.SHORT TERM...(This evening through Friday night)
Issued at 209 PM MDT Wed Jul 29 2020

The short term focus is on the possibility of severe thunderstorms
developing across a good portion of the forecast area this afternoon
and evening.

A short wave trough aloft moves out of the Wyoming Rockies and over
the central High Plains region tonight. Isolated thunderstorms are
expected to develop over eastern Colorado this afternoon ahead of
this short wave along with isolated storms developing elsewhere
across the forecast area due to localized instability and
convergence areas associated with a surface trough near the
eastern Colorado border and other boundaries in place near the
Kansas and Nebraska border. Storms will become more widespread in
coverage as they move eastward across the region. The main threats
associated with any storms that become severe are damaging wind
and large hail with a transition to more of a wind threat as
storms transition to a more linear clusters moving to the
southeast this evening.

Thursday and Friday will see a larger amplitude short wave ridge
developing over the Rockies extending northward towards southern
Canada. This will swing the upper flow to a more north
northwesterly direction with the short wave moving off the Rockies
being slow to move out of the area on Thursday. The amplified flow
alfot helps push a back door cold front into the region on
Thursday with daytime highs decreasing from the 80s and lower 90s
on Wednesday to the upper 70s and lower 80s on Thursday. Showers
lingering overnight tonight may redevelop during the day on
Thursday before diminishing Thursday late afternoon and evening.

Dry conditions are expected on Friday with the ridge amplifying
aloft and daytime highs back up in the lower 80s across the
forecast area.

.LONG TERM...(Saturday through Wednesday)
Issued at 126 PM MDT Wed Jul 29 2020

For the beginning of the weekend the shortwave trough continues
its eastward movement towards the Great Lakes region, as stable
air associated with the surface ridge is firmly above the region
resulting in highs in the 80's and comfortable lows in the 50's
along with dry weather for the weekend. An upper level high
remains in place over the Desert Southwest and greatly amplifies
into the Northern Plains and Manitoba region. With the ridge so
greatly amplified it seems very unlikely that any disturbance
would be able to reach our area for precipitation, I don't want to
rule out any precipitation as there is 55-60% RH available in the
1000-500mb levels of the atmosphere, so if a disturbance is able
to reach the area there is sufficient moisture for a rogue
thunderstorm, however confidence is low. For Sunday the GFS has a
weak cold front come into the area from the NE associated with a
surface high during the afternoon that would drop the high
temperatures into the low 80's for the eastern portions of the CWA
while temperatures would be higher in the western portions of the
area. Light rainfall may be possible with the passage of the
front as the front taps into the available moisture, especially
across the eastern portions of the forecast area.

For the beginning of the work week, disagreements between the
models brings uncertainty to the overall upper level pattern. GFS
is showing a deamplification of the upper level ridge which would
be able to allow more shortwave troughs to be able to get into the
region and allow precipitation to return to the Tri-State area.
Where as the GEFS keeps the ridge greatly amplified which would
allow the hot and dry weather to continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1158 AM MDT Wed Jul 29 2020

VFR conditions are expected to persist at MCK and GLD through the
18Z TAF period. Thunderstorms will develop and become a prevailing
conditions after 21Z at GLD and 22Z at MCK. Those storms will
continue through 00Z and 03Z respectively with additional showers
to continue into the evening. There could be intermittent showers
remaining through the night and into Thursday morning, but
confidence in those remaining showers is fairly low, so have left
them out of the latter portions of the TAFs.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...TT
AVIATION...LOCKHART
Hazardous weather outlook, Jul 29, 10:15 AM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1015 AM MDT Wed Jul 29 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1015 AM MDT Wed Jul 29 2020 /1115 AM CDT Wed Jul 29 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms will develop along the eastern
Colorado border area early this afternoon with storms becoming more
numerous through the late afternoon and evening as storms move
eastward. Isolated to scattered severe thunderstorms are possible
this afternoon and evening from extreme southwest Nebraska and across
northwest Kansas. Damaging winds and locally heavy rainfall are the
main threats along with hail larger than a quarter. A tornado or two
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 29, 1:31 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
131 PM MDT Wed Jul 29 2020

COZ092-292015-
Cheyenne County CO-
131 PM MDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 215 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Kit Carson, or 32 miles west of Cheyenne Wells, moving
southeast at 20 mph.

Pea size hail and wind gusts up to 55 mph are possible with this
storm.

Locations impacted include...
Kit Carson and Wild Horse.

LAT...LON 3890 10296 3875 10256 3861 10256 3862 10305
      3876 10310
TIME...MOT...LOC 1930Z 310DEG 17KT 3879 10296

Vincent
Special weather statement, Jul 29, 2:26 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
326 PM CDT Wed Jul 29 2020

KSZ002-003-292045-
Rawlins KS-Decatur KS-
326 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS AND
SOUTHWESTERN DECATUR COUNTIES UNTIL 345 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Ludell, or 12 miles southeast of Atwood, moving
east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Rawlins and southwestern Decatur Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3958 10092 3975 10098 3985 10071 3958 10070
TIME...MOT...LOC 2026Z 254DEG 9KT 3969 10086

JRM
Special weather statement, Jul 29, 2:37 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
337 PM CDT Wed Jul 29 2020

KSZ028-292100-
Logan KS-
337 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 400 PM
CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russell Springs, or 20 miles northwest of Scott State Lake, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Russell Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3877 10128 3894 10131 3902 10102 3876 10097
TIME...MOT...LOC 2037Z 261DEG 12KT 3887 10121

JRM
Special weather statement, Jul 29, 2:52 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
352 PM CDT Wed Jul 29 2020

KSZ003-004-292115-
Norton KS-Decatur KS-
352 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON AND
SOUTHEASTERN DECATUR COUNTIES UNTIL 415 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Jennings, or 21 miles southeast of Oberlin, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lenora, Jennings, Clayton and New Almelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3957 10030 3972 10030 3977 9994 3957 9994
TIME...MOT...LOC 2052Z 269DEG 19KT 3963 10021

JRM

The radar

The Goodland radar (KGLD), 89 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
July 29, 3:20 PM CST
Where
Logan County, 12.97 mi WSW of Elkader
Measured
1 in hail
Reported by
Public
Coordinates
38.719, -101.098

Pea to quarter size hail reported at location.

Hail, Wichita

When
July 29, 4:16 PM CST
Where
Wichita County, 11.76 mi N of Marienthal
Measured
1.25 in hail
Reported by
Public
Coordinates
38.650, -101.219

Report of quarter to half dollar size hail received.

Hail, Wichita

When
July 29, 4:16 PM CST to 4:20 PM CST
Where
Wichita County, 11.27 mi N of Marienthal
Measured
1.25 in hail
Reported by
Public
Coordinates
38.643, -101.234

Report received via social media of quarter to half dollar size hail. Hail had covered the ground white.

Hail, Norton

When
July 29, 4:52 PM CST
Where
Norton County, 9.64 mi N of Norton Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
39.988, -99.925

Report received of nickle size hail at location.

Thunderstorm Wind, Norton

When
July 29, 7:04 PM CST
Where
Norton County, Norton Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
39.850, -99.900

KNRN AWOS reported a 64 mph thunderstorm wind gust.

Thunderstorm Wind, Sheridan

When
July 29, 10:16 PM CST
Where
Sheridan County, 4.15 mi S of Selden
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.470, -100.570

Mesonet station reported a 59 mph thunderstorm wind gust at location.

Thunderstorm Wind, Graham

When
July 29, 11:35 PM CST
Where
Graham County, 3.49 mi WNW of Nicodemus
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.420, -99.680

Mesonet station reported a 65 mph thunderstorm wind gust at location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904613, 904640, 904641, 904642, 904643, 904644, 904645.